Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 5:23 PM CDT for Ozark County, Taney County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 5:23 PM CDT (22:23 UTC)
- Expired
- May 31, 2018, 5:56 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:44 PM CDT | HAIL 1 | Thornfield, MO | QUARTER SIZED HAIL AND HIGH WINDS IN THORNFIELD. |
| May 31, 5:53 PM CDT | HAIL 1 | 1 N Thornfield, MO | FOIL REPORTS NO WIND AND LIGHT RAIN. AT SOUTH D HWY AND CR 863 40-50 MPH WINDS AND THE HAIL IS INTERMITTENT PEA SIZED TO QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -216 m²/s²
- 0-3 km storm-relative helicity
- -160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
600
WUUS53 KSGF 312223
SVRSGF
MOC153-213-312315-
/O.NEW.KSGF.SV.W.0128.180531T2223Z-180531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
523 PM CDT THU MAY 31 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Ozark County in southwestern Missouri...
Southeastern Taney County in southwestern Missouri...
* Until 615 PM CDT
* At 523 PM CDT, a severe thunderstorm was located 12 miles southeast
of Taneyville, or 15 miles east of Forsyth, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bull Shoals Lake... Theodosia...
Pontiac... Sundown...
Price Place... Protem...
Thornfield... Rueter...
Willhoit... Long Run...
Isabella...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.
LAT...LON 3653 9292 3663 9296 3674 9283 3670 9249
3657 9247 3649 9256 3650 9268
TIME...MOT...LOC 2223Z 281DEG 21KT 3665 9285
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Hatch2 follow-up statements
133
WWUS53 KSGF 312243
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
543 PM CDT THU MAY 31 2018
MOC213-312253-
/O.CAN.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Taney MO-
543 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TANEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.
LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2243Z 281DEG 21KT 3663 9271
$$
MOC153-312315-
/O.CON.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Ozark MO-
543 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN OZARK COUNTY...
At 543 PM CDT, a severe thunderstorm was located 10 miles northwest
of Price Place, or 18 miles north of Bull Shoals, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bull Shoals Lake... Theodosia...
Pontiac... Sundown...
Price Place... Thornfield...
Willhoit... Long Run...
Isabella...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.
LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2243Z 281DEG 21KT 3663 9271
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Hatch254
WWUS53 KSGF 312256
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
556 PM CDT THU MAY 31 2018
MOC153-312306-
/O.CAN.KSGF.SV.W.0128.000000T0000Z-180531T2315Z/
Ozark MO-
556 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OZARK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for southwestern
Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3650 9268 3654 9277 3665 9277 3673 9271
3670 9249 3657 9247 3649 9256
TIME...MOT...LOC 2256Z 281DEG 21KT 3661 9261
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:32 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 31, 1:32 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Springfield MO 132 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 123 PM CDT Thu May 31 2018 A strongly unstable airmass resided over the Missouri Ozarks region this afternoon. A few boundaries were located across the area. This boundaries in conjunction with an incoming wave from Kansas will help to initiate strong to severe storms this afternoon and evening primarily along and southeast of Interstate 44. All modes of severe weather are possible with this activity with potential for significant hail up to tennis ball size. The most intense storms will occur across south central missouri or southeast of Interstate 44. Most of the storms will move southeast of the area by 10pm. Mid level heights rise on Friday with high temps soaring into the lower 90s at most locations. Heat Indicies will approach the low 100s across western Missouri. No precipitation is expected. .LONG TERM...(Friday Night through Thursday) Issued at 123 PM CDT Thu May 31 2018 Attention then turns to Saturday as a mid level shortwave moves east across Nebraska and Iowa. A complex of storms looks to form to our northwest Friday night and move southeast toward northern Missouri by early Saturday morning. Will then need to monitor left over boundaries as GFS is showing ML capes over 4000j/kg over the eastern half of the area Saturday afternoon. If storms form they would likely become severe, forecast trends will need to be monitored for Saturday afternoon. Northwest flow pattern will develop through next Tuesday with generally dry weather until a passing wave brings rain chances next Wednesday. High temps will remain in the 80s to around 90. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu May 31 2018 Showers and storms will develop close to the SGF terminal by early afternoon and move southeast and may also affect the BBG terminal. JLN will likely stay just west of the storms. Winds will remain out of the south to southwest. VFR conditions will remain outside of thunderstorms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, May 31, 2:25 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 225 PM CDT Thu May 31 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 225 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited excessive heat risk. DISCUSSION... Strong to severe thunderstorms will develop early this afternoon across the Interstate 44 corridor and move southeast during the afternoon and evening hours as a very unstable airmass over the region interacts with a remnant outflow boundary. Damaging thunderstorm wind gusts up to 70 mph and hail up to the size of tennis balls will be the main threats. Isolated tornadoes are possible along and south of Interstate 44 with the best chance for a tornado across south central missouri. Cloud to ground lightning will be likely in all thunderstorms. The overall highest threat for severe thunderstorms will be southeast of Interstate 44 this afternoon and evening. Due to the abundant moisture and potential redevelopment of storms over the same area, localized flash flooding of low lying areas will be possible, especially across south central missouri. Heat index values will rise into the mid 90s over portions of southwest Missouri this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is expected on Saturday, mainly over the eastern Missouri Ozarks. A few strong to severe storms will be possible. Afternoon heat index values will reach near 100 degrees Friday and Saturday afternoons especially along and west of the Interstate 49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for locations along and south of Interstate 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 31, 4:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 NW BIRCH TREE 37.00N 91.50W
05/31/2018 E1.50 INCH SHANNON MO LAW ENFORCEMENT
CORRECTS PREVIOUS HAIL REPORT FROM 1 NW
BIRCH TREE. TROOPER REPORTS PING-PONG SIZED
HAIL ON HIGHWAY 60 JUST WEST OF BIRCH
TREE//SHANNON COUNTY. CORRECTED REPORT
SOURCE.
&&
TEOLocal storm report, May 31, 4:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SSW WALNUT SHADE 36.70N 93.22W
05/31/2018 E1.25 INCH TANEY MO AMATEUR RADIO
HALF DOLLAR SIZE HAIL BEING REPORTED 1 1/2
MILES SOUTH OF F AND 65.
&&
TEOLocal storm report, May 31, 4:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL FORSYTH 36.69N 93.12W
05/31/2018 E1.75 INCH TANEY MO EMERGENCY MNGR
GOLFBALL SIZE HAIL.
&&
TEOLocal storm report, May 31, 4:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 E FORSYTH 36.69N 93.10W
05/31/2018 E1.75 INCH TANEY MO PUBLIC
GOLFBALL SIZE HAIL.
&&
TEOLocal storm report, May 31, 4:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 N FORSYTH 36.69N 93.12W
05/31/2018 M2.75 INCH TANEY MO PUBLIC
MEASURED BASEBALL SIZE HAIL. VIA MEDIA
FACEBOOK.
&&
TEOLocal storm report, May 31, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SE FORSYTH 36.67N 93.11W
05/31/2018 M1.75 INCH TANEY MO CO-OP OBSERVER
GOLF BALL SIZE HAIL AT FORSYTH MO 17;40 TILL
17:45 WIND ESTIMATED AT 45 TO 50 KNOTS.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:28 AM CDT | Special Weather Statement | SGF | Barton, Jasper, McDonald, Newton, Vernon | 77 min |
| May 31, 4:35 AM CDT | Special Weather Statement | SGF | Cedar, Dade, Lawrence | 55 min |
| May 31, 5:04 AM CDT | Special Weather Statement | SGF | Greene, Hickory, Polk | 56 min |
| May 31, 5:15 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 27 min |
| May 31, 5:51 AM CDT | Special Weather Statement | SGF | Dallas, Laclede, Webster | 54 min |
| May 31, 7:06 AM CDT | Special Weather Statement | SGF | Pulaski | 39 min |
| May 31, 2:49 PM CDT | Special Weather Statement | SGF | Christian | 41 min |
| May 31, 2:51 PM CDT | Special Weather Statement | SGF | Newton | 39 min |
| May 31, 3:25 PM CDT | Special Weather Statement | SGF | Christian | 50 min |
| May 31, 3:28 PM CDT | Special Weather Statement | SGF | Stone | 47 min |
| May 31, 3:31 PM CDT | Special Weather Statement | SGF | Shannon | 44 min |
| May 31, 3:44 PM CDT | Special Weather Statement | SGF | Howell | 46 min |
| May 31, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 52 min |
| May 31, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 50 min |
| May 31, 4:22 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 53 min |
| May 31, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 48 min |
| May 31, 4:45 PM CDT | Tornado Warning | SGF | Oregon, Shannon | 30 min |
| May 31, 5:01 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 44 min |
| May 31, 5:25 PM CDT | Special Weather Statement | SGF | Shannon | 50 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 42 min |
| May 31, 5:45 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 24 min |
| May 31, 6:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 52 min |
| May 31, 6:16 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 44 min |
| May 31, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 41 min |
| May 31, 6:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 39 min |
| May 31, 6:24 PM CDT | Special Weather Statement | SGF | Dent | 51 min |
| May 31, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 48 min |
| May 31, 6:32 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 43 min |
| May 31, 6:36 PM CDT | Tornado Warning | SGF | Dent | 24 min |
| May 31, 6:43 PM CDT | Tornado Warning | SGF | Dent, Texas | 32 min |
| May 31, 6:56 PM CDT | Special Weather Statement | SGF | Oregon | 49 min |
| May 31, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.